Alert archive / North Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 94, NWS Grand Forks, ND

July 9, 2007Benson County, Ramsey County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 9, 2007, 9:31 PM CDT for Benson County, Ramsey County, North Dakota. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2007, 9:31 PM CDT (02:31 UTC)
Expired
Jul 9, 2007, 9:52 PM CDT
In force
21 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

Counties Benson County, ND, Ramsey County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 5:15 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.5 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2007-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 239 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2007-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
239 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1699 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
304 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 100231
SVRFGF
NDC005-071-100330-
/O.NEW.KFGF.SV.W.0094.070710T0231Z-070710T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
931 PM CDT MON JUL 9 2007

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BENSON COUNTY IN NORTHEAST NORTH DAKOTA...
  SOUTHWESTERN RAMSEY COUNTY IN NORTHEAST NORTH DAKOTA...
  THIS INCLUDES THE CITY OF DEVILS LAKE...

* UNTIL 1030 PM CDT

* AT 925 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 4 MILES SOUTHEAST OF BRINSMADE
  TO 7 MILES NORTH OF BREMEN...MOVING TO THE EAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  FORT TOTTEN AT 940 PM CDT...
  DEVILS LAKE...ST MICHAEL AND CAMP GRAFTON AT 950 PM CDT...
  TOKIO AT 1000 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4819 9926 4787 9939 4786 9876 4817 9870

$$

GUST
1 follow-up statement
000 
WWUS53 KFGF 100252
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
952 PM CDT MON JUL 9 2007

NDC005-071-100302-
/O.CAN.KFGF.SV.W.0094.000000T0000Z-070710T0330Z/
BENSON ND-RAMSEY ND-
952 PM CDT MON JUL 9 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BENSON AND
SOUTHWESTERN RAMSEY COUNTIES IS CANCELLED...

AT 948 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
LEADING EDGE OF THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM 3
MILES NORTH OF DEVILS LAKE TO 6 MILES EAST OF SHEYENNE...MOVING TO
THE EAST AT 45 MPH.

THE THUNDERSTORMS HAVE WEAKENED AND WERE NO LONGER CONSIDERED SEVERE.
SO THE WARNING HAS BEEN CANCELLED. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
TUESDAY MORNING FOR NORTHEAST NORTH DAKOTA.

LAT...LON 4819 9926 4787 9939 4786 9876 4817 9870

$$

GUST

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:30 PM CDT, 7 hours 1 minute earlier.

Area forecast discussion, Jul 9, 2:30 PM CDT, 7 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
230 PM CDT MON JUL 9 2007

FORECAST CHALLENGE CONCERNS TEMPERATURES AND RAIN POTENTIAL.

MODELS OVERALL IN PRETTY GOOD AGREEMENT SO WILL USE BLEND FOR
FORECAST LEANING TOWARDS MOST CONSISTENT GFS.

POTENT SHORTWAVE AND ASSOCIATED 100KT SPEED MAX CROSSING SOUTHERN
ALBERTA TO CLOSE OFF OVER SE MB/SW ONTARIO BY MORNING. RELATED COLD
FRONT ENTERING NORTHERN HIGH PLAINS WILL INTERACT WITH WAVE TO
PRODUCE DECENT CONVECTIVE EVENT FOR TONIGHT.

SURFACE HIGH PRESSURE AXIS CURRENTLY OVER RED VALLEY WILL SHIFT EAST
SETTING UP RETURN FLOW/WARM ADVECTION. NOT PARTICULARILY ALOT OF LOW
LEVEL MOISTURE AVAILABLE WITH QUICK TURN AROUND HOWEVER ABR 12Z
SOUNDING SHOWED 1.29 PRECIPITABLE H2O SO DEEP LAYERED RH WILL BE
SUFFICIENT. WAVE PROGRESSIVE WITH UPPER SUPPORT/LOW LEVEL FORCING
REACHING NW FA AROUND 00-01Z.  STRONGEST IMPLIED LIFT SHIFTS ACROSS
NORTH HALF OF FA AND LOOKS STRONG ENOUGH OFFSET ANY LACK OF LOW
LEVEL MOISTURE. DURING EVENING AND OVERNIGHT INCREASING 40-50KT LOW
LEVEL JET FOCUSES BEST CONVERGENCE ALONG INTERNATIONAL BORDER INTO
SOUTHERN CANADA. WITH MARGINAL INSTABILITY/CAPE EXPECT COMPLEX TO
TRANSITION TO POTENTIAL WIND/LOCALLY HEAVY RAIN THREAT BY LATE
EVENING. STRONG COLD ADVECTION IN THE WAKE OF FROPA WILL BRING
COOLEST MINIMUMS TO NW HALF OF FA.

BY MORNING (12Z) BRUNT OF PCPN SHOULD BE CONFINED TO EASTERN FA.
STONGEST PUSH OF COLD ADVECTION WILL BE THROUGH FA DURING AM HOURS.
CONVECTIVE TEMPERATURES LOW AND WITH AVAILABLE MOISTURE FROM
925-850MB LAYER WILL CONBINE WITH COLD COLUMN TO PRODUCE CLOUDS/COOL
TEMPERATURES. IF ENOUGH HEATING OCCURS DURING AFTERNOON SUFFICIENT
INSTABILITY DEVELOPS WHICH COULD PRODUCE A FEW TSRA SO WILL KEEP LOW
AFTERNOON POPS GOING.

AMPLIFIED NW FLOW PATTERN SETS UP FOLLOWING WAVE. IMPULSES DROPPING
THROUGH FLOW WILL BE DIFICULT TO TIME BUT BEST CHANCES/DEEPEST RH
OVER NE FA SO WILL KEEP INHERITED POPS FOR WEDNESDAY.

HIGH PRESSURE BUILDS IN FOR THURSDAY FOR DRY BUT COOL
CONDITIONS.

.LONG TERM (FRI-MON)...ALL MODELS IN GOOD AGREEMENT WITH HIGH
AMPLITUDE W RIDGE/E TROUGH PATTERN ACROSS CONUS/CANADA. DETAILS
STILL A BIT UNCERTAIN WITH INDIVIDUAL WAVES IN NW FLOW ALOFT. SFC
HIGH PRESSURE SHOULD KEEP THE WX MOSTLY DRY FRI-SUN.
HOWEVER...LOOKING AT THE GFS/CANADIAN/ECMWF...A SIGNAL EXISTS FOR
PRECIP CHANCES FRI NIGHT ACROSS NW MN. MODELS THEN SHOW A STRONGER
WAVE TO BRIEFLY LOWER HEIGHTS ACROSS W CANADA AND AFFECT THE FA LATE
SUN INTO MON (ADDED POPS FOR THIS TIMEFRAME). TEMPERATURES NEAR TO
SLIGHTLY BELOW NORMAL.

&&

.AVIATION...MVFR CEILINGS/VSBY POSSIBLE TONIGHT WITH THUNDERSTORMS.
THIS ACTIVITY LOOKS TO AFFECT GFK/FAR THIS EVENING AND MOVE INTO BJI
AROUND MIDNIGHT. GUSTY WINDS POSSIBLE NEAR STRONGER STORMS. WINDS
WILL SHIFT TO THE NW AFTER THE STORMS AND BECOME GUSTY TUE MORNING.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

VOELKER/GRAFENAUER
Hazardous weather outlook, Jul 9, 5:48 AM CDT, 15 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
548 AM CDT MON JUL 9 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-101100-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
548 AM CDT MON JUL 9 2007

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT IN NORTHEAST
NORTH DAKOTA AND NORTHWEST MINNESOTA

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL CAUSE THUNDERSTORMS TO DEVELOP AND MOVE
THROUGH THE AREA TONIGHT. THERE IS A CHANCE FOR SEVERE STORMS
CONTAINING LARGE HAIL...DAMAGING WIND AND HEAVY RAIN. THE BEST
CHANCE FOR SEVERE WEATHER IS IN NORTHEAST NORTH DAKOTA AND
NORTHWEST MINNESOTA ALONG AND NORTH OF HIGHWAY 2 FROM 7 PM UNTIL 1
AM. STRONG WESTERLY WINDS WILL ALSO INCREASE LATE TONIGHT...AND
GUST UP TO 35 MPH BY MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
STRONG NORTHWEST WINDS WILL BLOW BEHIND THE COLD FRONT ON
TUESDAY...AND GUST UP TO 45 MPH. THERE WILL BE A CHANCE FOR
LINGERING THUNDERSTORMS ON TUESDAY...MAINLY DURING THE MORNING.
MUCH COLDER WEATHER WILL CONTINUE THROUGH THE REMAINDER OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

DK

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 8:30 PM CDTSevere Thunderstorm WarningFGFBenson60 min
Jul 9, 8:49 PM CDTTornado WarningFGFBenson38 min
Jul 10, 3:20 AM CDTHigh Wind WarningFGFNelson, Ramsey, Walsh100 min
Jul 10, 4:36 AM CDTWind AdvisoryFGFBarnes, Benson, Cass, Cavalier, Eddy, Grand Forks and 11 more11 hr
Jul 10, 6:22 AM CDTHigh Wind WarningFGFCass98 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.